Wyoming, 2016

Winter Storm in Wyoming, December 14 to 17, 2016

December 14 to 17, 2016 · NWS RIW · 13 events in 13 counties and zones

The combination of ample Pacific moisture, good upper level divergence and an approaching Arctic Front brought heavy snow to many portions of western and central Wyoming. The heaviest snow fell in the western Mountains where many locations eclipsed 2 feet of new snow, with the highest amount of 32 inches at Lewis Lake Divide in Yellowstone Park.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The combination of ample Pacific moisture, good upper level divergence and an approaching Arctic Front brought heavy snow to many portions of western and central Wyoming. The heaviest snow fell in the western Mountains where many locations eclipsed 2 feet of new snow, with the highest amount of 32 inches at Lewis Lake Divide in Yellowstone Park. Meanwhile, East of the Divide, the heaviest snow fell around the Cody area, where over a foot of snow was common. The snow was accompanied by gusty winds that brought blowing and drifting snow that closed many roads for a time, including Interstate 25 in the vicinity of Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 14, 11:11 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 14, 11:11 AM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1111 AM MST Wed Dec 14 2016

.SHORT TERM...Today through Friday night

The first surge of Pacific moisture is beginning to move into far
western WY this morning, stretching into southern portions of the
Pacific near 20N lat. This moisture is expected to continue across
western portions through the day today, as a warm front begins to
lift toward from northern UT. Light showers have developed over
northern UT and will expand northward through the day today. This
precipitation is expected to stay west of the Divide during the
day today, before sliding eastward along the warm front. An arctic
boundary that penetrated northern and central portions east of the
Divide Tuesday night will remain in place over these areas during
the day today.

Overrunning precipitation is expected tonight east of the Divide,
with only light snow accumulations expected. The plume of
moisture will persist over NW WY tonight into Thursday, as areas
east of the Divide mix out early Thursday morning. H7 winds of
50-60kt over the Wind River Mountains are progged again, which
will aid in the mixing of those winds to the surface and warm
temperatures into the lower to middle 40s. A surface low is still
progged to form somewhere near northern portions of the Wind River
Basin or southern portions of the Big Horn Basin. The lee side
cyclogenesis of this low on Thursday will be key to how far north
the warm air invades.

Precipitation will re-enter southwestern portions late Thursday
afternoon into the overnight hours, as embedded shortwaves move
over southern ID/OR. A developing surface low will form over SE ID
by 12Z, which will aid in the precipitation across southern
portions Thursday night. The aforementioned arctic boundary will
retreat to northern WY by Thursday, before surging southward once
again early Friday morning. Precipitation will form along this
boundary as well, bringing widespread snow east of the Divide
through the day on Friday. This system will finally begin to exit
the state by 00z Saturday, with dry, arctic air invading the
forecast area and quickly ending the snow.

Once again have several forecast challenges for this package. The
first will be the chances for precipitation across southwestern WY
behind the warm front Wednesday night into Thursday. This will
include the Star Valley and the Salt and Wyoming Ranges. For now,
have left scattered to numerous PoPs in these areas. This also
includes the possibility for the warm, southerly winds to warm the
Star Valley above freezing and introduce a rain/snow mix to the
valley. The second challenge will be the extent of the winds
Thursday, especially for the Lander Foothills. Have kept them out
of the High Wind Watch due to H7 winds staying westerly. Have
50/50 confidence with respect to snow amounts at KDUB. 1 to 2
inches could fall Wednesday night, before subsiding to flurries on
Thursday. This will be under the southwest flow, before turning
northerly behind the arctic front. Confidence has lowered a bit
for enough upslope flow and moisture to reach that far up the Wind
River Basin in this pattern, but have issued a long-fuse Advisory
to cover both sides of the event.

.LONG TERM...Saturday through Wednesday

The major winter storm in the short term will be down to some very
light snow or flurries Saturday morning with a quick drying trend
expected. Although the snowfall has ended, the bitter cold
temperatures will remain for at least a few days. Temperatures
Saturday and Sunday will be 20 to 30 degrees below average with
highs struggling to even get above zero in a few spots. A warming
trend is expected early next week especially in the mountains and
typical mixed (windy) lower elevations. Could see some fog
formation in trapped basins Sunday night and/or Monday night, but
confidence not high enough to put into the weather grids this far
out. Medium range models then show a shortwave trough in the
northwest flow impacting the area in the Tuesday/Wednesday time
frame. Last night both of them had this system impacting the area
Tuesday, while 00Z runs tonight have the ECMWF keeping about the
same timing while the GFS does not have this feature impacting the
area until late Wednesday into next Thursday.

&&

.AVIATION.../18Z Issuance/

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Light snow along the I-80 corridor from KEVW to KRKS late this
morning. IFR conditions expected off-and-on through the afternoon at
KRKS. This warm-frontal type snow band will lift north later this
afternoon and early this evening. MVFR to IFR conditions will
persist from 00Z-06Z/Thu at KBPI and KPNA, while the snow will begin
to decrease between 00Z-03Z/Thu at KRKS. These three terminals
should improve to at least low-end VFR after 06Z/Thu with those
conditions continuing through 18Z/Thu. At KJAC, the snow is expected
to pick-up again this afternoon with little let-up through the rest
of the foreast period. IFR/LIFR conditions expected after 00Z/Thu
with occasional improvement to MVFR. Mountain obscurations,
especially across northwest Wyoming, will be widespread. Expect
southwest wind to increase late tonight. While the strongest winds
are not likely to reach the surface, the stage is set for LLWS in
the lowest 1,000 to 1,500 feet. Enough wind at KJAC Thursday morning
to produce BLSN and LIFR visibilities.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions are anticipated through about 01Z/Thu before snow
band associated with north-moving warm front moves across central
Wyoming. Looks difficult to get much snow or MVFR conditions at KRIW
and KLND as this wave lifts north. However, it does appear KCPR will
fare better between about 02Z-08Z/Thu with the best chance between
04Z-07Z/Fri. Have IFR conditions during this 6-hour period.
Wave continues to lift north through KWRL and KCOD with MVFR and IFR
conditions possible, respectively. Wave should clear these terminals
by 10Z/Thu. Mountain obscurations will be frequent during the 02Z-
10Z timeframe. Also expect southwest wind to increase late tonight.
While the strongest winds are not likely to reach the surface except
at KCPR, the stage is set for LLWS in the lowest 1,000 to 1,500
feet. Have 20-30kt winds in KCPR forecast by 12Z/Thu and continuing
through 18Z/Thu.

&&

.FIRE WEATHER...

Snow will develop out across the west today and continue through
Friday with significant accumulation. An arctic cold front will
hover around Central Wyoming today before lifting north tonight.
Strong southwest wind will develop along the lee of the Wind River
Mountains and wind corridor from Jeffrey City to near Casper late
tonight through Thursday. Some brief snow will fall east of the
divide Wednesday night. More significant snow and bitterly cold
air will arrive Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from this evening through Thursday afternoon for
WYZ015-019.

Winter Storm Watch from late Thursday night through Friday
evening for WYZ003>007-010-011-015-017>020-022.

Winter Storm Warning from noon today to 5 PM MST Friday for
WYZ001-002-012>014-024-025.

Winter Weather Advisory from 5 PM this afternoon to midnight MST
Friday night for WYZ016.

Winter Weather Advisory from noon today to 5 PM MST Friday for
WYZ023.

Winter Storm Watch from this evening through Friday evening for
WYZ008-009.

&&

SHORT TERM...LaVoie
LONG TERM...WM
AVIATION...CNJ
FIRE WEATHER...LaVoie
Hazardous weather outlook, Dec 14, 2:15 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MST WED DEC 14 2016

WYZ001>020-022>030-151200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
215 PM MST WED DEC 14 2016

...NUMEROUS WINTER STORM AND HIGH WIND PRODUCTS FOR A MAJOR WINTER
STORM IMPACTING THE WEST THIS AFTERNOON THROUGH FRIDAY, AND THE
EAST MAINLY THURSDAY NIGHT INTO FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW DEVELOPING OVER WESTERN WYOMING THIS AFTERNOON
AND BECOMING MORE WIDESPREAD AND HEAVIER THIS EVENING. STRONG TO
HIGH WINDS OVER THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS
AND SOUTHEAST FREMONT COUNTY. PLEASE SEE THE WINTER WEATHER AND
HIGH WIND PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY...SIGNIFICANT WINTER STORM CONTINUES OVER
WESTERN WYOMING. AN ARCTIC COLD FRONT WILL DROP SOUTH...EAST OF
THE DIVIDE THURSDAY NIGHT. THIS WILL RESULT IN SHARPLY COLDER AIR
AND THE POTENTIAL FOR SIGNIFICANT SNOWFALL IN SOME LOCATIONS EAST
OF THE DIVIDE LATE THURSDAY NIGHT THROUGH MUCH OF FRIDAY NIGHT.
HIGH WINDS CONTINUE OVER THE EAST SLOPE OF THE WIND RIVER...GREEN
MOUNTAINS AND RATTLESNAKE RANGE THROUGH THURSDAY EVENING.

SATURDAY AND SUNDAY...BITTERLY COLD...WITH TEMPERATURES 20 TO 30
DEGREES BELOW AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL BY CALLING
1-800-211-1448.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Upper Green River Basin Foothills

When
December 14, 3:00 PM MST to December 16, 12:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Heavy snow fell in northern portions of this zone with 17 inches of snow in Bondurant and 9 inches at Daniel. Further south, the snow mixed with rain and held accumulaitons down with only 3 inches at Pinedale.

Winter Storm, Yellowstone National Park

When
December 14, 6:00 PM MST to December 16, 2:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Very heavy snow fell in Yellowstone Park. Some of the higher amounts included 32 inches at the Lewis Lake Divide SNOTEL and 30 inches at the Snake River Ranger Station.

Winter Storm, Jackson Hole

When
December 14, 6:00 PM MST to December 16, 6:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow though portions of the Jackson Valley. Amounts ranged from 4 inches in Jackson to 19 inches near Wilson.

Winter Storm, Salt River & Wyoming Ranges

When
December 14, 6:00 PM MST to December 16, 3:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Salt and Wyoming Range. Some of the largest accumulations were 25 inches at the Blind Bull Summit and Indian Creek SNOTEL sites.

Winter Storm, Absaroka Mountains

When
December 14, 9:00 PM MST to December 16, 12:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy snow fell in the Absarokas. Some of the higher amounts included 27 inches at the Beartooth Lake SNOTEL and 24 inches at the Blackwater Lake SNOTEL.

Winter Storm, Teton & Gros Ventre Mountains

When
December 14, 9:00 PM MST to December 16, 4:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Storm Chaser
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell through the Tetons and Gros Ventres. The highest amount was 31 inches, which fell at Jackson Hole Ski Resort and the Grassy Lake SNOTEL.

Winter Storm, Wind River Mountains West

When
December 14, 9:00 PM MST to December 16, 1:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The Gunsite Pass SNOTEL recorded 15 inches of new snow.

Winter Storm, Cody Foothills

When
December 15, 12:00 AM MST to December 16, 8:00 PM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Heavy snow fell in the Cody Foothills. The highest amounts were around Wapati where 27 inches of new snow fell. Over a foot of new snow was common across the city of Cody.

Winter Storm, North Big Horn Basin

When
December 15, 12:00 PM MST to December 16, 8:00 PM MST
Where
North Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Heavy snow fell in and around Lovell where 8 to 11 inches of snow occurred. Lesser amounts fell further south.

Winter Storm, Wind River Mountains East

When
December 15, 1:00 PM MST to December 17, 3:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell through the east slopes of the Wind River Range. Some of the highest amounts included 28 inches at the South Pass SNOTEL and 18 inches at Atlantic City.

Winter Storm, Northeast Johnson County

When
December 15, 5:30 PM MST to December 16, 11:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Trained spotters measured anywhere from 6 to 10 inches across the city of Buffalo.

Winter Storm, Casper Mountain

When
December 15, 11:00 PM MST to December 17, 2:00 AM MST
Where
Casper Mountain forecast zone
Reported by
SNOTEL
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The Casper Mountain SNOTEL recorded 12 new inches of snow.

Winter Storm, Natrona County Lower Elevations

When
December 16, 1:00 AM MST to December 17, 12:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Across the city of Casper, 6 to 10 inches of new snow occurred. The snow was accompanied by gusty winds that brought blowing and drifting snow, closing Interstate 25 and US 20 26 for several hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665916, 665910, 665913, 665914, 665911, 665912, 665915, 665917, 665918, 665922, 665919, 665921, 665920.